Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 17, 2005, 9:06 PM CDT for Cottonwood County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 9:06 PM CDT (02:06 UTC)
- Expired
- Apr 17, 2005, 9:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 180207
SVRFSD
MNC033-180230-
/O.NEW.KFSD.SV.W.0019.050418T0206Z-050418T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT SUN APR 17 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 930 PM CDT
* AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR STORDEN...OR ABOUT 15 MILES NORTHWEST OF
WINDOM...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STORDEN AROUND 910 PM CDT
JEFFERS AROUND 925 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4404 9547 4387 9546 4410 9492 4411 9511
4420 9511
$$
JH2 follow-up statements
000
WWUS53 KFSD 180222
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 PM CDT SUN APR 17 2005
MNC033-180230-
/O.CON.KFSD.SV.W.0019.000000T0000Z-050418T0230Z/
COTTONWOOD MN-
921 PM CDT SUN APR 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
COTTONWOOD COUNTY...
AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WESTBROOK...OR ABOUT 15 MILES EAST OF
SLAYTON...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTBROOK AROUND 925 PM CDT
RURAL COTTONWOOD COUNTY NORTHWEST OF STORDEN THROUGH 930 PM CDT
LAT...LON 4414 9547 4387 9546 4410 9492 4411 9511
4420 9511
$$
JH000
WWUS53 KFSD 180230
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT SUN APR 17 2005
MNC033-180239-
/O.EXP.KFSD.SV.W.0019.000000T0000Z-050418T0230Z/
COTTONWOOD MN-
929 PM CDT SUN APR 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR COTTONWOOD COUNTY EXPIRES AT
930 PM CDT...
THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE...HOWEVER
SMALL HAIL AND BRIEF HEAVY RAIN WILL REMAIN POSSIBLE AS THESE STORMS
MOVE ACROSS NORTHERN COTTONWOOD COUNTY THROUGH 10 PM CDT.
LAT...LON 4414 9547 4387 9546 4410 9492 4411 9511
4420 9511
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 4:20 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Apr 17, 4:20 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT SUN APR 17 2005 .DISCUSSION... VERY ACTIVE PATTERN THROUGH THE ENTIRE WEEK. THIS WILL RESULT IN CHANCES OF PRECIPITATION SOMEWHERE IN THE CWA EVERYDAY THROUGH FRIDAY. TONIGHT WILL HAVE THE LEAST COVERAGE OF PRECIPITAION THROUGH MIDWEEK. WEAK WARM FRONT NEAR KFSD AT THIS TIME. DEW POINTS NEARING 60 IN THE VICINITY OF THE FRONT AND TEMPS APPROACHING 80 DEGREES HAVE WEAKENED SURFACE CAP. WHILE CONVERGENCES IS RELATIVELY SHALLOW...THERE IS ENOUGH LIFT AND INSTABILITY TO RESULT IN ISOLATED THUNDERSTORMS DURING THE EVENING. ENOUGH SHEAR EXISTS THAT STORMS COULD ORGANIZE AND PRODUCE LARGE HAIL OR EVEN WIND GUST AROUND 50 KTS. HOWEVER...THESE STORMS ARE DRIVEN BY DAYTIME HEATING AND ARE EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. AFTER THAT LLJ DEVELOPS AS DOES INCREASING WARM AIR ALOFT SO THAT CWA WILL BE CAPPED. WINDS WILL REMAIN STRONG OVERNIGHT AND KEEP BL SOMEWHAT MIXED. THIS COUPLED WITH INCREASING MOISTURE WILL KEEP LOWS IN THE 50S ACROSS THE CWA. ISOLATED PV ANOMALY APPROACHES FROM THE SW ON MONDAY. CURRENT SATELLITE SHOWS SCATTERED TSRA AND LARGE AREA OF MID AND HIGH IN COLORADO ASSOCIATED WITH THIS SYSTEM. EXPECT THAT CLOUDS WILL INCREASE TONIGHT ALONG AND AHEAD ACROSS NORTHWEST IOWA. WHILE SHRA MAY DEVELOP LATE TONIGHT...EXPECT THAT ANY PRECIPITATION WITH THIS WAVE WILL HOLD OFF UNTIL MONDAY MORNING. ONCE IT APPROACHES...WEAK INSTABILITY AND LIFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACROSS NORTHWEST IOWA AND SPREAD INTO SOUTHWEST MINNESOTA BY EARLY AFTERNOON. WITH SUCH STRONG DYNAMICS EXPECT THAT MOST PLACES WILL SEE SOME RAIN AND POTENTIAL FOR HALF INCH EXISTS ESPECIALLY SOUTHEAST OF A SIOUX CITY TO SPENCER LINE. THE CLOUDS AND PRECIP WILL KEEP TEMPERATURES NEAR 70 IN NORTHWEST IOWA AND SW MN...WITH MANY LOCATIONS REACH THERE HIGH EARLY IN THE DAY AND THEN HAVE STEADY TEMPS MUCH OF THE AFTERNOON. IT WILL BE A LITTLE WARMER IN THE I29 CORRIDOR OF SD AS THERE WILL NOT BE PRECIP BUT EXPECT CLOUDS TO KEEP TEMPS A FEW DEGREES COOLER. IN THE WRN CWA...EXPECT PARTLY TO MOSTLY SUNNY SKIES AND WITH 850 MB TEMPS NEARING 20C...80S LIKELY IN THE JAMES VALLEY AND WEST. THE PRECIPITATION WILL LINGER IN NW IA AND SW MN THROUGH MON EVENING. THEN THE UPPER WAVE MOVES INTO CENTRAL IA AND CENTRAL MN WHICH SHOULD END ANY RAIN. SINCE WINDS EXPECTED TO REMAIN RELATIVELY STRONG...AM NOT EXPECTING FOG OR STRATUS AFTER PRECIP ENDS. THE CLOUDS AND MOISTURE WIL KEEP TEMPS UP IN THE 50S HOWEVER. IN THE WESTERN CWA...STRONG CAP EXPECTED TO BE IN PLACE. DESPITE DRYLINE NEARING 9V9 LATE AFTERNOON AND EVENING...EXPECT THAT LIFT WILL NOT BE ENUF TO OVERCOME CAP ESPECIALLY WITH UPPER RIDGE BUILDING OVER THE AREA. TEH FRONT SHOULD REACH 9V9 AFTER MIDNIGHT. HAVE SLOWED PROGRESSION AND REMOVED CHC POPS LATE OVER I29 CORRIDOR AS PREFRONTAL CAP SHOULD HOLD. FOR TUESDAY...WENT FOR A COMPROMISE BETWEEN THE NAM AND GFS ON TIMING THE FRONT ACROSS THE CWA AS UPPER JET IS OVER SRN CANADA SO NOT MUCH PUSH FOR FRONT TO THE SOUTH AND EAST. THEREFORE KEPT FRON WEST OF KFSD UNTIL 00Z AND DID NOT HAVE IT CLEAR THE CWA UNTIL LATE TUESDAY NIGHT. EVEN THEN...IS EXPECTED TO REMAIN NORTH OF I80 MUCH OF WEDNESDAY. EXPECT PRECIPITAITON TO REMAIN RATHER SCATTERED DURING THE MORNING WITH MOST PRECIPITATION BEHIND THE FRONT. DURING THE AFTERNOON ANOTHER SHORT-WAVE APPROACHES THE CWA. WITH LAPSE RATES NEAR 8 C/KM AND 60 DEW POINTS AT THE SURFACE...PLENTY OF MOISTURE AND INSTABILITY WILL EXIST OVER THE FRONT. THE PRESENCE OF THE UPPER WAVE SHOULD ENHANCE THE FRONTAL CIRCULATION AND ALSO ACT TO COOL MID LEVEL TEMPS. EXPECT THUNDERSTORMS TO DEVELOP ALONG THE BOUNDARY DURING THE AFTERNOON. MUCH OF THE SHEAR EXISTS IN TEH LOW LEVELS WITH LIMITED SHEAR ABOVE 3 KM DUE TO WEAK 500 MB WINDS. THEREFORE EXPECT PRIMARILY MULTICELLULAR CONVECTION WITH THE POSSIBILITY OF ORGANIZING INTO A SQUALL LINE. WITH DRY AIR ABOVE THE BOUNDARY LAYER...POTENTIAL EXISTS FOR ORGANIZED BOWING SEGMENTS AND WIND DAMAGE WITH THESE STORMS INTO THE EARLY EVENING. TEMPS ON TUESDAY WILL WARM WELL INTO THE 70S AHEAD OF THE FRONT WHILE TEMPS BEHIND THE FRONT STRUGGLE TO REACH 60 DEGREES. STORMS WILL CONTINUE TO MOVE EAST INTO NORTHWEST IOWA TUESDAY EVENING WITH SEVERE THREAT CONTINUING. WITH THE SLOW MOVEMENT OF THE FRONT...SHIFTED THE LIKELY POPS WEST INTO SE SD AND ALSO CARRIED 40-60 POPS ALL NIGHT IN NW IOWA. THERE IS THE POTENTIAL FOR HEAVY RAIN SHOULD CONVECTION BE ABLE TO DEVLEOP ACROSS NEBRASKA. HOWEVER...BELIEVE PASSAGE OF WAVE NORTH OF THE AREA BY 06Z WILL LEAD TO GRADUAL WIND DOWN IN PRECIPTIAITON LATE IN THE NIGHT. ANOTHER WEAK WAVE APPROACHES ON WEDNESDAY. GFS SHOWS AMPLE INSTABILITY NORTH OF THE BOUNDARY BUT BELIEVE THIS MAY BE TOO FAR NORTH. HOWEVER...WITH SOUTHEASTERLY FLOW DEVELOPING...DO EXPECT SOME CONVECTION TO DEVELOP DURING THE DAY WITH THE BEST CHANCE IN NW IA. AFTER WEDNESDAY...TIMING OF THE UPPER LOW BECOMES VERY UNCERTAIN AS GFS HAS BEEN VERY INCONSISTENT WITH MOVEMENT OF WAVE. THE 12Z RUN WAS ABOUT 24 H FASTER THAN THE 00Z RUN. ALL MODELS DO SHOW MAIN ENERGY MOVING ACROSS SD SOMETIME BETWEEN THURSDAY AND FRIDAY. THEREFORE EXPECT THAT THERE WILL BE ANOTHER ROUND OF RAIN...POSSBILY WITH EMBEDDED TSRA IN NW IA. WITH THE CLOUDS AND RAIN TEMPS WILL REMAIN AT OR EVEN SLIGHTLY BELOW NORMAL LATE IN THE WEEK. THE WEEKEND LOOKS DRY AT THIS TIME BASED UPON LATER GFS RUNS AS WELL AS THE ECMWF. TEMPS LOOK TO BE SLIGHTLY ABOVE NORMAL AS RIDGE BUILDS ACROSS THE CWA OVER THE WEEKEND. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER PPS
Hazardous weather outlook, Apr 17, 11:31 AM CDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1131 AM CDT SUN APR 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1131 AM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN GREGORY...BRULE AND CHARLES MIX COUNTIES...PRIMARILY FROM 6 PM TO 10 PM THIS EVENING. THE MAIN THREAT WOULD BE HAIL UP TO ONE INCH IN DIAMETER AND BRIEF WIND GUSTS TO 60 MPH. LATER TONIGHT...A SLIGHT CHANCE OF THUNDERSTORMS EXISTS ACROSS THE MISSOURI RIVER VALLEY AS AN UPPER AIR DISTURBANCE BEGINS TO MOVE UP FROM THE SOUTHWEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL DISTURBANCE WILL MOVE OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA ON MONDAY CREATING THE POTENTIAL FOR SCATTERED SHOWERS AND THUNDERSTORMS. THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. A COLD FRONT WILL MOVE ACROSS THE AREA ON TUESDAY CREATING THE POTENTIAL FOR THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM IN GREGORY... BRULE AND CHARLES MIX COUNTIES. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 17, 6:03 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 5 ESE JASPER 43.83N 96.30W
04/17/2005 1.00 INCH ROCK MN PUBLIC
&&
PSCHUMACLocal storm report, Apr 17, 6:25 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL 2 E SALIX 42.31N 96.25W
04/17/2005 0.88 INCH WOODBURY IA PUBLIC
&&
PSCHUMACLocal storm report, Apr 17, 6:35 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST SALIX 42.31N 96.29W
04/17/2005 60 MPH WOODBURY IA TRAINED SPOTTER
FEW POWER POLES DOWN AND SMALL BRANCHES DOWN
&&
PSCHUMACLocal storm report, Apr 17, 6:46 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 4 E HARRISBURG 43.43N 96.62W
04/17/2005 1.00 INCH LINCOLN SD PUBLIC
&&
PSCHUMACLocal storm report, Apr 17, 7:50 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 7 WSW LARCHWOOD 43.42N 96.57W
04/17/2005 0.75 INCH LYON IA PUBLIC
&&
JHACKERLocal storm report, Apr 17, 8:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
856 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 S WORTHING 43.31N 96.76W
04/17/2005 0.88 INCH LINCOLN SD PUBLIC
0445 PM HAIL 1 SE WORTHING 43.32N 96.75W
04/17/2005 1.00 INCH LINCOLN SD TRAINED SPOTTER
0533 PM HAIL 4 E HARRISBURG 43.43N 96.62W
04/17/2005 1.00 INCH LINCOLN SD PUBLIC
0533 PM HAIL 5 ESE JASPER 43.83N 96.30W
04/17/2005 1.00 INCH ROCK MN PUBLIC
0537 PM HAIL 7 WSW LARCHWOOD 43.42N 96.57W
04/17/2005 0.75 INCH LYON IA PUBLIC
0545 PM HAIL 2 SE TROSKY 43.87N 96.23W
04/17/2005 0.75 INCH PIPESTONE MN PUBLIC
0609 PM TSTM WND GST SALIX 42.31N 96.29W
04/17/2005 60 MPH WOODBURY IA TRAINED SPOTTER
FEW POWER POLES AND ONE TO TWO INCH BRANCHES DOWN
0613 PM HAIL 2 E SALIX 42.31N 96.25W
04/17/2005 0.88 INCH WOODBURY IA PUBLIC
&&
JHACKERNearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.